Gary Schiller, MD: I’ve discussed the topic of tagraxofusp, also known as Elzonris. Again, a targeted therapy for a disease for which there was no acceptable or standard therapy. It’s a CD123 monoclonal antibody attached to diphtheria toxin. Because of the risk of capillary leak associated with its use, there was an albumin threshold on the clinical trial, although you can get around that by treating patients—if you have the luxury of time—with supplemental intravenous albumin to the point that they then sustain an adequate oncotic pressure that might mitigate the adverse effects of the drug. What about your experience with trying to get patients to that magic number before they start getting treatment?
Salman Fazal, MD: You bring up an excellent point about assessment of a patient’s fitness to receive tagraxofusp. As we mentioned, in the clinical trial they used a threshold of serum albumin of 3.2 g/dL, and their idea was to lower the risk of capillary leak syndrome for those patients. Again, if we have ways to improve the serum albumin, that could be helpful in terms of lowering the risk of capillary leak syndrome, because in the study they had seen 18% of patients develop capillary leak syndrome, and there were 1 or 2 deaths that occurred in the clinical trial. One has to closely assess a patient’s fitness in terms of their ability to receive tagraxofusp, so that they are at low risk of developing capillary leak syndrome.
My experience is that we would assess the patient, and even though the patients are receiving the first cycle, we administer it in the hospital and closely monitor their vitals, their liver function tests, serum creatinine, and body weight. We’re closely assessing, and at any of those early signs, we would start treatment them with the administration of IV [intravenous] albumin and use steroids and other measures that they were taking in the clinical trial. It has to be closely monitored.
The incidence of capillary leak syndrome was just seen in the first cycle mostly, and there was less chance of developing capillary leak syndrome with the second cycle onward. With the second cycle, we allow administration of tagraxofusp as an outpatient because the incidence is much lower. We closely monitor these patients for the things that I mentioned earlier. In terms of toxicity, they did see elevation of liver function tests and thrombocytopenia, so those are the other things that need to be closely monitored. What has your experience been in terms of administration of tagraxofusp?
Gary Schiller, MD: Yes, you must give the first cycle as an inpatient. Patients do require close observation. The toxicity can be seen quite a bit of time after the administration of the first dose, so they need to be followed. They also need to be followed for things that may or may not be on the label, such as tumor lysis and pancytopenia. With subsequent cycles, we have no trouble administering in the clinic. The challenge with the registration trial is that there is no end point. For my older patients who are over age 75 and not eligible for allogeneic transplant at our institution, we continue to use tagraxofusp for long periods of time, until disease progression. That’s a little frustrating, but that’s the best we got because that’s the registration trial and that’s the label, and there is no precedent, at least not that I’ve seen published, for stopping therapy when it’s been effective. Would you agree?
Salman Fazal, MD: I agree. You also brought up the fact that there are the other unusual toxicities. In the study, they did see thrombocytopenia, and a subset of patients with BPDCN [blastic plasmacytoid dendritic cell neoplasm] do have underlying myeloid malignancies, and there could be myelodysplastic syndrome or chronic myelomonocytic leukemia. Those patients are more vulnerable to the cytopenia adverse effect of the tagraxofusp as well. It’s somewhat challenging in terms of the clinical use in real life vs in the clinical trials.
Gary Schiller, MD: You don’t need a separate hematologic neoplasm. This neoplasm itself can occupy blood and marrow. When you have an effective therapy, pancytopenia would be expected; it’s not such a surprise. But that is often a first-cycle phenomenon, and some patients need to be watched closely.
Transcript Edited for Clarity